Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS New Orleans, LA

March 12, 2003Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2003, 4:33 PM CST for Tangipahoa Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 4:33 PM CST (22:33 UTC)
Expired
Mar 12, 2003, 5:30 PM CST
In force
57 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 122233
SVRNEW
LAC105-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE

* UNTIL 530 PM CST

* AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF INDEPENDENCE...OR ABOUT 9
  MILES WEST OF HAMMOND...MOVING NORTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL AND CONTINUOUS LIGHTNING...STAY 
INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3048 9055 3072 9055 3091 9035 3069 9025

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 2:15 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 12, 2:15 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 PM CST WED MAR 12 2003

...VERY UNSETTLED PATTERN TO PLAGUE THIS ENTIRE FORECAST PACKAGE...

MUCH TO DISCUSS FOR THE UPCOMING FORECAST PACKAGE AS WE HEAD INTO AN
ACTIVE REGIME. IN THE SHORT TERM THERE HAS BEEN A DEVELOPING CONCERN
OVER THE PAST SEVERAL DAYS OF AN MCS TO INITIATE OVER THE CWA AND
MOVE INTO THE GULF WATERS EAST OF US. THIS IS STEADILY COMING TO
FRUITION WITH SURFACE BASED CONVECTION BREAKING OUT ACROSS LOWER
SOUTHEAST LA AND APPROACHING COASTAL MISSISSIPPI. THESE ARE FIRING
ALONG A VERY SUBTLE ENE-WSW ORIENTED BOUNDARY WITH APPROACHING
SUB-TROPICAL JET STREAK AND EMBEDDED DISTURBANCES MOVING ALONG THE
700 MB LEVEL. SURFACE FLOW CONTINUES TO DEEPEN AN ONSHORE FETCH OF
HIGH DEWPOINT AIR. ALL THIS SPELLS VERY FAVORABLE CONDITIONS FOR MCS
DEVELOPMENT AND MAINTENANCE. THE PROBLEM IS THAT THIS PATTERN IS
WITH US THROUGH FRIDAY. THE MODEL GUIDANCE IS COMING AROUND TO THIS
THINKING BUT HAS BEEN SUBTLE WITH ANY INDICATIONS THUSFAR WITH THIS
SCENARIO. FORECAST WILL BE BASED PRIMARILY ON EXPERIENCE...CURRENT
UNDERFORECAST TEMP/DEWPOINT TRENDS...AND PATTERN RECOGNITION.

RAN THE RICKS INDEX/PRECIPIATION CALCULATOR BASED ON 18Z LAPS
SOUNDING WHICH IS THE ONLY ONE OF THE MODELED SOUNDINGS HANDLING THE
SITUATION APPROPRIATELY. USING AN 850 MB LIFT OF 333K YIELDS THE
FOLLOWING...POP 56%...DP 95 MB...PCPN 2.20...POTL 3.96 FOR TEMPS
BELOW 69F...FMAP 1.33...RI 76...PROB SVR 0%...GUST 23-33 KT...HAIL
NIL...TOR NIL. PLAN ON USING THE POP OF 60 PERCENT ACROSS THE BOARD
FOR TONIGHT AND HAVE CONCERN WITH AREAL RAINFALL OVER 1 INCH...
POSSIBLY 4 INCHES IN SOME PLACES MAINLY ALONG THE MISSISSIPPI COAST
AND AREAS SOUTH OF LAKE PONTCHARTRAIN.

THE REST OF THE FORECAST DOESNT GET ANY EASIER. A MESOHIGH SHOULD
DEVELOP IN THE WAKE OF CONVECTION OVER THE NORTHEAST GULF OF MEXICO
WHICH WILL RETARD THE INFLOW FOR A TIME TOMORROW BUT AS THIS FEATURE
COLLAPSES THE ONSHORE FLOW WILL RETURN AND INREASE FOR ANOTHER ROUND
TOMORROW EVENING. THE UPPER LEVEL PATTERN BEGINS TROUGHING FROM A
NORTHERN BRANCH DISTURBANCE AMPLIFYING THE TROUGH BUT THEN GETTING
HELD BACK BY SOUTHERN BRANCH TO DEVELOP A BACKWARD PROPAGATING
THUNDERSTORM SITUATION FOR THURSDAY NIGHT INTO FRIDAY. THIS COULD
SPELL VERY HEAVY TRAIN ECHO RAINS FOR WHATEVER AREA SHOULD FALL
UNDER THE CONVERGENCE ZONE THAT SHOULD SET UP BETWEEN RESIDUAL
FRONTAL TROUGH AND SEABREEZE GENERATION. WILL MAINTAIN 60 PERCENT
ENTIRE AREA EACH PERIOD THROUGH THURSDAY NIGHT DUE TO HIGH
CONFIDENCE OF THE OCCURRENCE BUT UNCERTAINTY ON LOCATION AND TIMING.
NEEDLESS TO SAY...SOMEONE CAN SEE A LARGE AMOUNT OF UNNEEDED
RAINFALL THROUGH FRIDAY AFTERNOON. LETS HOPE IT DOES NOT SETTLE
OVER THE METRO NEW ORLEANS AREA...BUT THIS SCENARIO IS AN
UNCOMFORTABLE ONE.

BEYOND FRIDAY...SATURDAY AND SUNDAY SHOULD BE COMPARATIVELY QUIET
BUT NOT WITHOUT WEATHER CONCERNS...NOTABLY FOG. THE SHORT-TERM
PRIMES THE RIVERS FOR WHAT SHOULD BE ANOTHER VERY HEAVY RAIN EPISODE
DEVELOPING LATE MONDAY THROUGH TUESDAY AS A STRONG SPRING STORM
DEVELOPS IN THE PLAINS AND TAPS A DEEP FETCHED MOISTURE SOURCE OVER
LOUISIANA. IT APPEARS THE HYDROLOGIC FLOOD CONCERNS WILL BE ON THE
INCREASE THROUGHOUT THE REMAINDER OF THE MONTH INTO EARLY APRIL IF
THIS FORECAST PANS OUT AS DESCRIBED.

PRELIMINARY NUMBERS...

MCB 063/078 060/075 060 6665
BTR 066/079 063/076 060 6665
MSY 069/079 067/075 060 6665
GPT 067/076 060/074 060 6665

.NEW...NONE
LA...NONE.
MS...NONE.

24
Hazardous weather outlook, Mar 12, 11:19 AM CST, 5 hours 14 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1119 AM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND HEAVY RAINS FROM
SCATTERED THUNDERSTORMS THAT DEVELOP FROM THE COMBINATION OF DAYTIME
HEATING AND INCREASING HIGH DEWPOINT AIR EXCITED BY AN UPPER LEVEL
DISTURBANCE. THE AREA OF GREATEST RISK WILL BE SOUTH AND EAST OF
LINE OF I-55 FROM LUMBERTON TO SLIDELL TO THE LOWER ATCHAFALAYA
RIVER. AREAS OF EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI
APPEARS TO HAVE LESS OF A RISK OF SEVERE STORMS AT THIS TIME. THIS
THREAT WILL CONTINUE INTO THE NIGHT WITH PERSISTENT HEAVY RAINFALL
FROM TRAIN EFFECT THUNDERSTORMS BECOMING PROBABLE MAINLY ALONG THE
MISSISSIPPI GULF COAST AND LOWER SOUTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUEDAY
THERE WILL BE AN ONGOING THREAT OF HEAVY RAINFALL AND SEVERE
THUNDERSTORMS THURSDAY THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE
FOR SATURDAY BUT WITH A RISK OF DENSE FOG DEVELOPMENT EACH LATE
NIGHT AND EARLY MORNING.

THERE WILL BE AN INCREASING RISK OF THUNDERSTORMS WITH A HEAVY RAIN
AND FLOOD POTENTIAL DEVELOPING TUESDAY INTO TUESDAY NIGHT. MORE
DETAILS WILL BE FORTHCOMING IN FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. IN THE EVENT OF HAIL STORM
DEVELOPMENT...THE NWS IS REQUESTING ALL FIRST RESPONSE AND LAW
ENFORCEMENT AGENCIES TO RELAY TIMELY REPORTS OF ANY HAIL STORMS
AFFECTING THEIR AREA.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:19 PM CSTSpecial Marine WarningLIX116 min
Mar 12, 2:13 PM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne47 min
Mar 12, 2:29 PM CSTSpecial Marine WarningLIX61 min
Mar 12, 3:13 PM CSTSpecial Marine WarningLIX2 hr
Mar 12, 3:28 PM CSTSevere Thunderstorm WarningLIXSaint James47 min
Mar 12, 3:35 PM CSTSpecial Marine WarningLIX40 min
Mar 12, 4:17 PM CSTSevere Thunderstorm WarningLIXLivingston58 min
Mar 12, 5:08 PM CSTSpecial Marine WarningLIX2 hr
Mar 12, 5:24 PM CSTFlash Flood WarningLIXSaint Bernard2 hr
Mar 12, 5:35 PM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana55 min
Mar 12, 5:45 PM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.